Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 280, NWS Cleveland, OH

July 20, 2006Ashtabula County, Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 20, 2006, 1:20 PM EDT for Ashtabula County, Geauga County, Lake County, Ohio. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2006, 1:20 PM EDT (17:20 UTC)
Expired
Jul 20, 2006, 2:15 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Ashtabula County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 88 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:25 PM EDTTSTM WND DMG5 N Burton, OHONE TREE DOWN AND ONE LARGE LIMB.
Jul 20, 1:35 PM EDTTSTM WND DMGMadison, OHTWO TREES DOWN.
Jul 20, 1:43 PM EDTTSTM WND GST 6010 Sw Ashtabula, OHNICKEL HAIL AND MEASURED 60 MPH WINDS IN UNIONVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 201720
SVRCLE
OHC007-055-085-201815-
/O.NEW.KCLE.SV.W.0280.060720T1720Z-060720T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
120 PM EDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN NORTHEAST OHIO
  GEAUGA COUNTY IN NORTHEAST OHIO
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 215 PM EDT

* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE       
  HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. TRAINED SPOTTERS    
  ALSO REPORTED NUMEROUS TREES DOWN WITH THESE STORMS. TAKE SHELTER  
  NOW    THESE STORMS WERE   LOCATED ALONG A LINE EXTENDING FROM    
  PAINESVILLE TO MIDDLEFIELD...  AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE PERRY...ORWELL...NORTH KINGSVILLE...
  MADISON...JEFFERSON...GENEVA...ASHTABULA AND ANDOVER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4170 8052 4150 8053 4150 8100 4143 8102
      4143 8111 4175 8128 4185 8105 4183 8103
      4190 8086 4192 8064

$$

MRD
2 follow-up statements
000 
WWUS51 KCLE 201750
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
149 PM EDT THU JUL 20 2006

OHC007-055-085-201815-
/O.CON.KCLE.SV.W.0280.000000T0000Z-060720T1815Z/
GEAUGA OH-LAKE OH-ASHTABULA OH-
149 PM EDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM EDT FOR 
ASHTABULA...LAKE AND GEAUGA COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM NORTH MADISON TO ROCK 
CREEK...AND MOVING NORTHEAST AT 25 MPH. ANOTHER THUNDERSTORM WAS
BEHIND THIS LINE AND LOCATED 5 MILES NORTHWEST OF CHARDON MOVING 
EAST AT 35 MILES AN HOUR

* LOCATIONS IMPACTED INCLUDE...
  ROAMING SHORES...
  GENEVA...
  GENEVA-ON-THE-LAKE...
  JEFFERSON...
  NORTH KINGSVILLE...
  EDGEWOOD...
  ASHTABULA...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4170 8052 4150 8053 4150 8100 4143 8102
      4143 8111 4175 8128 4185 8105 4183 8103
      4190 8086 4192 8064

$$
LW
000 
WWUS51 KCLE 201818
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
217 PM EDT THU JUL 20 2006

OHC007-055-085-201827-
/O.EXP.KCLE.SV.W.0280.000000T0000Z-060720T1815Z/
GEAUGA OH-LAKE OH-ASHTABULA OH-
217 PM EDT THU JUL 20 2006


...THE SEVERE THUNDERSTORM WARNING FOR ASHTABULA...LAKE AND GEAUGA 
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4170 8052 4150 8053 4150 8100 4143 8102
      4143 8111 4175 8128 4185 8105 4183 8103
      4190 8086 4192 8064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:30 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 10:30 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1030 AM EDT THU JUL 20 2006

.SHORT TERM (THIS AFTERNOON)...
MAINLY COSMETIC CHANGES. WILL SPLIT FAR WESTERN GROUP INTO
TWO...WILL KEEP OCCASIONAL IN FAR WEST AND THEN LIKELY FOR REST OF
THAT GROUP.

&&

.AVIATION(12Z-12Z)...
THE MCS OVER INDIANA IS MOVING EAST WITH THE STRONGEST STORMS
PUSHING SOUTH. HOWEVER...SOME OF THE PCPN WILL MAKE IT INTO THE
WESTERN FORECAST AREA AFTER 10AM AND SHOULD DECREASE AS IT MOVES
EAST. THE DEBRIS CLOUDS FROM THE MCS WILL OVERSPREAD THE AREA. THE
FOG WILL BURN OFF BY 10 AM. AS THE MCS MOVES EAST THE PCPN SHOULD
BECOME MORE SPOTTY. WE MAY HAVE TO WAIT UNTIL THIS EVENING FOR MORE
ACTIVITY TO DEVELOP AHEAD OF COLD FRONT AND THE CLOUDS WILL HELP
STABILZE THINGS...SEVERE THREAT IS ON THE EDGE. SOME FORECAST MODELS
TRYING TO INDICATE LOW LEVEL MOISTURE AFTER FROPA...THUS INTRODUCED
SOME MVFR CIGS.

&&

.SHORT TERM (TODAY)UPDATE...
PCPN OVER INDIANA MAY GET INTO NORTHWEST OHIO QUICKER THAN
FORECAST...THUS UPDATED. ALSO PLENTY OF CLOUDS WILL BE OVER THE AREA
FROM THE DECAYING MCS...THUS ADDED BECOMING MOSTLY CLOUDY. ALSO
ADJUSTED TEMPERATURES DOWN. THIS EXTRA CLOUDS MAY HAVE DECREASE THE
SEVERE THREAT. THE SEVERE THREAT WOULD BE AFTER 20Z AT THE EARLIEST.
&&

.SHORT TERM(TODAY THROUGH FRIDAY NIGHT)...
WATCHING MCS OVER IL. THE MAIN BULK SHOULD JUST MISS THE FORECAST
AREA BUT SOME MAY GET CLOSE AND THIS WILL HAVE TO BE MONITORED. THE
THICKNESS SEEMS TO INDICATE THAT IT SHOULD TRY TO DIVE SOUTH.
OTHERWISE GFS SEEMS TO HAVE TOO MUCH CONVECTIVE FEEDBACK AND TRYING
TO START THE PRECIPITATION TOO SOON. ALSO ALL THE CLOUD COVER FROM
THE MCS MAY HELP KEEP THE INSTABILITY UNDER CONTROL...BECAUSE OF
QUESTIONS WILL NOT MENTION SEVERE IN THE ZONES JUST THE HWO. THE
WRF/NAM TRIES TO MOVE THINGS QUICKER THAN THE GFS THIS MAKES SENSE
WITH THE CONVECTIVE FEEDBACK PROBLEMS ON THE GFS IT IS TOO SLOW.
ATTM WILL HAVE SOME PCPN LINGER INTO FRIDAY AM IN THE EASTERN
PORTION OF THE FORECAST AREA....OTHERWISE WILL LET THE HIGH PRESSURE
BUILD IN. GUIDANCE TEMPERATURES OK. WILL HAVE TO MONITOR THE AMOUNT
OF CLOUD COVER TODAY AS THAT COULD AFFECT THE TEMPERATURES.

&&

.LONG TERM(SATURDAY-WEDNESDAY)...
NO REAL CHANGES TO THE EXTENDED.
STILL LOOKS LIKE A DECENT COOLDOWN FOR THE WKND. HAVE DISREGARDED
THE NAM SOLN SHOWING PCPN ON SATURDAY...AS THE GFS ENSEMBLE MEMBERS
AND OTHER MED RANGE MODELS DO NOT SUPPORT THIS. HAVE CONTINUED THE
DRY FCST FOR THE WKND...ALTHOUGH THERE MAY BE SOME CLOUDS ESPECIALLY
SATURDAY. THE GFS AND ECMWF CONTINUE TO SHOW AMPLIFICATION OF THE
PATTERN ACROSS THE COUNTRY...WITH A STRONG RIDGE OVER THE WEST AND
THE TROUGH OVER THE GREAT LAKES. THIS WILL ALLOW FOR BELOW NORMAL
TEMPS IN THE 70S FOR THE WKND. THE FRONT SHOULD BECOME STATIONARY
FAR ENOUGH SOUTH TO KEEP ANY PCPN OUT OF THE REGION UNTIL MONDAY
NIGHT WHEN THE FLOW BECOMES FLATTER AND THE SFC FRONT MOVES BACK
NORTH. THE MODELS SUGGEST THAT FRONT MAY BECOME STATIONARY OVER OHIO
TUE AND WED WHICH MAY SERVE AS FOCUS FOR CONVECTION. WL THEREFORE
INTRODUCE 30 POPS FOR THIS TIME PERIOD WITH TEMPERATURES RISING TO
ABOVE NORMAL ONCE AGAIN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...OUDEMAN/KIELTYKA
LONG TERM...MRD
AVIATION...KIELTYKA
Hazardous weather outlook, Jul 20, 3:47 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
347 AM EDT THU JUL 20 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-211115-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
347 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. A
COLD FRONT MOVING THROUGH THE AREA WILL BE THE TRIGGER OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:25 PM EDTSevere Thunderstorm WarningCLEAshland, Richland54 min
Jul 20, 1:31 PM EDTSpecial Marine WarningCLE119 min
Jul 20, 1:44 PM EDTSevere Thunderstorm WarningCLEKnox60 min
Jul 20, 2:00 PM EDTSevere Thunderstorm WarningCLESummit38 min
Jul 20, 3:20 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake55 min
Jul 20, 4:59 PM EDTSevere Thunderstorm WarningCLEMahoning46 min
Jul 20, 6:05 PM EDTSpecial Marine WarningCLE25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.